Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 4, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 12, 2022, 6:57 PM CDT for Blue Earth County, Watonwan County, Minnesota. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2022, 6:57 PM CDT (23:57 UTC)
- Expired
- Apr 12, 2022, 7:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blue Earth County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 128 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 7:05 PM CDT | HAIL 1 | Amboy, MN | |
| Apr 12, 7:09 PM CDT | HAIL 1.5 | Vernon Center, MN | REPORT FROM MPING: PING PONG BALL (1.50 IN.). |
| Apr 12, 7:10 PM CDT | HAIL 1 | 1 Ssw Vernon Center, MN | |
| Apr 12, 7:35 PM CDT | HAIL 1.5 | 4 Wnw Vernon Center, MN | PICTURES VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 5:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2105 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932
WUUS53 KMPX 122357
SVRMPX
MNC013-165-130045-
/O.NEW.KMPX.SV.W.0004.220412T2357Z-220413T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT Tue Apr 12 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southern Blue Earth County in south central Minnesota...
Watonwan County in south central Minnesota...
* Until 745 PM CDT.
* At 657 PM CDT, a severe thunderstorm was located 7 miles west of
Amboy, or 17 miles northeast of Fairmont, moving north at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Vernon Center around 705 PM CDT.
Lake Crystal around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.
&&
LAT...LON 4385 9473 4385 9484 4411 9478 4411 9388
4385 9403 4384 9472
TIME...MOT...LOC 2357Z 196DEG 51KT 4386 9429
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB3 follow-up statements
132
WWUS53 KMPX 130016
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
716 PM CDT Tue Apr 12 2022
MNC013-165-130045-
/O.CON.KMPX.SV.W.0004.000000T0000Z-220413T0045Z/
Blue Earth MN-Watonwan MN-
716 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN BLUE EARTH AND EASTERN WATONWAN COUNTIES...
At 715 PM CDT, severe thunderstorms were located along a line
extending from near Truman to near Good Thunder, moving northeast at
50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Good Thunder, Madelia, Vernon Center and Lake Crystal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4411 9450 4411 9388 4385 9403 4386 9467
TIME...MOT...LOC 0015Z 222DEG 45KT 4387 9449 4405 9408
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff426
WWUS53 KMPX 130030
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT Tue Apr 12 2022
MNC165-130039-
/O.CAN.KMPX.SV.W.0004.000000T0000Z-220413T0045Z/
Watonwan MN-
730 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WATONWAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.
LAT...LON 4400 9437 4408 9437 4412 9432 4410 9388
4406 9391 4389 9428
TIME...MOT...LOC 0029Z 234DEG 48KT 4400 9424
$$
MNC013-130045-
/O.CON.KMPX.SV.W.0004.000000T0000Z-220413T0045Z/
Blue Earth MN-
730 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN BLUE EARTH COUNTY...
At 729 PM CDT, a severe thunderstorm was located near Vernon Center,
or 17 miles southwest of Mankato, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Lake Crystal around 735 PM CDT.
Other locations in the path of this severe thunderstorm include Good
Thunder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4400 9437 4408 9437 4412 9432 4410 9388
4406 9391 4389 9428
TIME...MOT...LOC 0029Z 234DEG 48KT 4400 9424
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff079
WWUS53 KMPX 130045
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
745 PM CDT Tue Apr 12 2022
MNC013-130055-
/O.EXP.KMPX.SV.W.0004.000000T0000Z-220413T0045Z/
Blue Earth MN-
745 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BLUE EARTH COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.
LAT...LON 4400 9437 4408 9437 4412 9432 4410 9388
4406 9391 4389 9428
TIME...MOT...LOC 0045Z 196DEG 51KT 4416 9331
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 5:46 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 12, 5:46 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 546 PM CDT Tue Apr 12 2022 .UPDATED for 06Z aviation discussion... Issued at 536 PM CDT Tue Apr 12 2022 && .DISCUSSION...(This evening through Tuesday) Issued at 230 PM CDT Tue Apr 12 2022 * KEY MESSAGES: (optional) - Severe thunderstorms are possible through this evening from southwest and south central Minnesota through east central Minnesota and into west central Wisconsin. Although isolated severe weather is possible prior to 7 PM, most of the potential for severe storms will be from 7 PM onward. - Strong winds are expected Thursday into Thursday night, with gusts of 40 to 50 mph possible, especially along and south of the Minnesota River valley. Visible satellite imagery this afternoon shows clouds locked in across the area, with the nearest clearing from southeast South Dakota into western Iowa. Surface low of around 985 mb was analyzed over eastern Nebraska. This low will lift northeast through this evening, and should bring the warm frontal boundary into far southern and southeast Minnesota after 00Z. Instability will be somewhat limited, and will be primarily elevated, although the south/southeast portion of the area could see some storms rooted in the boundary layer which would enhance tornado potential there. In addition, the eventual evolution into more of a QLCS structure east of I-35 after 02Z could favor the development of low-level mesovortices and short- tracked tornadoes and/or enhanced areas of wind damage. Otherwise, hail looks to be the primary concern over most of the area, including the Twin Cities metro, where forecast soundings from the RAP and HRRR favor things remaining elevated. Even with somewhat limited instability, low-level and deep layer/effective shear will remain high through the evening, favoring rotating updrafts in discrete elevated storms, further enhancing the large hail potential. The forecast 0-3 km bulk shear fields across the southern portion of the area this evening favor greater than 30 kt of shear with any potential storm/line motion, which is why mesovortices (as mentioned above) would be favored if/when a QLCS structure evolves. Meaningful convection should push east of the area by around 05-06Z, with some lingering showers possible, mainly over the north. The surface low will occlude from Minnesota into Wisconsin on Wednesday, with the bulk of the lingering precipitation staying north/east of the forecast area, although some PoPs are still warranted (particularly north of I-94). Cold advection increases Wednesday night into Thursday, along with the pressure gradient. Winds look to significantly increase Thursday into Thursday night, with gusts to 50 mph a possibility (especially from west central into south central Minnesota). Included gusts above 40 mph for much of the area Thursday afternoon/evening, and subsequent forecasts should be able to refine things, with the definite possibility of a wind advisory being needed at some point. Medium range guidance is in good agreement after Thursday, with unseasonably cool temperatures continuing through the weekend, although precipitation chances are limited and light through that time. Return flow will precede the next system of note Sunday afternoon/evening, with sufficient moisture and lift for rain/snow across the area. It looks to cool off a bit behind this system, with any significant warming holding off until after the current seven day forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 536 PM CDT Tue Apr 12 2022 Areas of MVFR/IFR developing this evening as thunderstorms lift up from Iowa and move across Minnesota and Wisconsin. These storms could be severe with strong winds and large hail. Expect a strong wind shift as well with a surface low moving through. Winds will start out easterly this evening, and then take on a more westerly direction with strong gusts near 30kts on Wednesday after the surface low passes through. KMSP... No significant changes from the previous forecast. Thunderstorms are expected later this evening with MVFR/IFR clouds developing as well. These storms could produce strong winds or large hail. Winds will be easterly, and then switch northeast and to the north tonight, eventually becoming westerly on Wednesday. Clouds should lift towards VFR by the late afternoon and evening. /OUTLOOK FOR KMSP/ Thu...IFR/MVFR chc -RASN. Wind W 20-25 kts, gusts 40-45 kts. Fri...VFR. Wind W 20-25 kts, gusts 35-40 kts. Sat...VFR. Wind WNW 10-15 kts, gusts 25kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...WFO MPX AVIATION...JRB
Hazardous weather outlook, Apr 12, 5:26 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 526 PM CDT Tue Apr 12 2022 MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-132230- Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington- Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet- Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- 526 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. Strong to severe thunderstorms are expected this evening from southwest and south central through east central Minnesota and into western Wisconsin. The greatest risk for tornadoes, including a strong tornado or two, exists this evening in south central Minnesota. Large hail will be the primary severe hazard across the rest of the thunderstorm threat area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts of 45 to 55 mph are expected across much of central and southern Minnesota Wednesday night into Thursday night. Wind gusts to 40 mph will also be possible Wednesday and Friday. Scattered snow showers will be possible Thursday, with occasional bouts of low visibility resulting from the falling and blowing snow. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed. MNZ041>045-047>050-054>058-064-132230- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Yellow Medicine- 526 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...Tonight. Showers and thunderstorms are expected late tonight. Some storms may be strong with gusty winds and small hail. Widespread severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts of 45 to 55 mph are expected across much of central and southern Minnesota Wednesday night into Thursday night. Wind gusts to 40 mph will also be possible Wednesday and Friday. Scattered snow showers will be possible Thursday, with occasional bouts of low visibility resulting from the falling and blowing snow. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Local storm report, Apr 12, 2:13 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
213 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 1 W FARIBAULT 44.29N 93.29W
04/12/2022 M1.00 INCH RICE MN TRAINED SPOTTER
&&
BPHLocal storm report, Apr 12, 2:33 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
233 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 7 NW RED WING 44.63N 92.65W
04/12/2022 M0.75 INCH GOODHUE MN NWS EMPLOYEE
&&
TDHSpecial weather statement, Apr 12, 2:36 PM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
236 PM CDT Tue Apr 12 2022
WIZ023>026-122030-
Pierce WI-St. Croix WI-Dunn WI-Pepin WI-
236 PM CDT Tue Apr 12 2022
...A strong thunderstorm will impact portions of north central Pepin,
eastern Pierce, southern Dunn and southeastern St. Croix Counties
through 330 PM CDT...
At 236 PM CDT, trained weather spotters reported a strong
thunderstorm near Ellsworth, or 7 miles north of Red Wing, moving
northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Elmwood around 255 PM CDT.
Other locations in the path of this storm include Knapp, Menomonie,
Elk Mound and Colfax.
This includes Interstate 94 in Wisconsin between mile markers 33 and
56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4455 9234 4457 9250 4473 9259 4512 9165
4480 9165
TIME...MOT...LOC 1936Z 240DEG 48KT 4466 9251
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ETALocal storm report, Apr 12, 2:42 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL RED WING 44.57N 92.54W
04/12/2022 M0.75 INCH GOODHUE MN PUBLIC
&&
TDHLocal storm report, Apr 12, 4:11 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
411 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 5 W NERSTRAND 44.34N 93.17W
04/12/2022 RICE MN PUBLIC
NUMEROUS TREES UPROOTED, PICTURES VIA
FACEBOOK. TIME ESTIMATED FROM RADAR.
&&
TDHSpecial weather statement, Apr 12, 6:10 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
610 PM CDT Tue Apr 12 2022
MNZ091-122345-
Martin MN-
610 PM CDT Tue Apr 12 2022
...A strong thunderstorm will impact portions of eastern Martin
County through 645 PM CDT...
At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Okamanpedan Lake, or 11 miles east of Estherville, moving northeast
at 60 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fairmont around 625 PM CDT.
This includes Interstate 90 between mile markers 101 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.
&&
LAT...LON 4350 9466 4351 9466 4385 9430 4385 9426
4356 9425 4349 9436
TIME...MOT...LOC 2309Z 223DEG 50KT 4344 9460
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 12:59 PM CDT | Special Weather Statement | MPX | Waseca | 31 min |
| Apr 12, 1:30 PM CDT | Special Weather Statement | MPX | Rice | 30 min |
| Apr 12, 1:57 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 48 min |
| Apr 12, 6:10 PM CDT | Special Weather Statement | MPX | Martin | 35 min |
| Apr 12, 6:38 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 37 min |
| Apr 12, 6:47 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.